The opioid crisis is growing in the United States, and unfortunately, many teenagers are getting caught in the crossfire. More than 13,000 children and teens visited the hospital for some variant of opioid poisoning in a 12-year period leading up to 2012 and each year that number continues to increase1. This video from The Journal of the American Medical Association highlights an increase of 176% since 1997.
It is hard for a parent to fathom that our children could get caught up in this activity but the truth is we can’t keep putting our heads in the sand. Drug experimentation for kids between the ages of 12-19 years old affects almost 15% of the high school population. 2 The problem is only compounded by the belief held by many young people that opioids are not addictive.
As a parent, you need to be aware of changes in your child’s behavior so that you are able to step in and give him or her assistance before it is too late.
Physical Signs of Opiate Abuse
Teenagers under the influence of opiates typically display certain odd behaviors. They are more likely to noticeable moments of elation and euphoria often followed by periods of drowsiness. Intermittent nodding off or loss of consciousness is common with continued use. Constricted pupils, slowed breathing and constipation are other warning signs. Many opiates are injected intravenously, so it is possible bumps and track marks will appear on your child’s body and they may be trying to hide the location of these injection sites.
Opiates Effects Teens Mood
Opiates drastically affect an individual’s mood. Confusion is typical, and someone addicted might forget common, everyday things, such as chores and homework. Addicted individuals are more likely to experience mood swings, and these mood swings are going to be much more severe than what you generally see with teenagers going through puberty.
Opiate addicts also experience a lack of motivation. You need to be mindful if your child’s grades drop for no clear reason. Interest in extracurricular activities that were important to your child at one time begin to be less important as your child becomes more content with getting to that next high. Important friendships soon deteriorate, and your teenager might begin to hang out with a different set of friends than before.
Other Evidence of Opiate Misuse
There are several other symptoms of opiate abuse you need to watch out for and act immediately if you notice these signs of opiate abuse. Typical symptoms include:
- Money missing from the home
- Prescription pain medication prescribed for others gone missing
- Constant runny nose
- Poor hygiene habits, such as forgetting to shower and shave
- Changes in sleeping or eating habits
Withdrawal Symptoms From Opiates
On occasion, your child may try to stop using opiates on their own and with that process there are a few tell-tale signs that may alert you that there may be a problem. Take notice and ask probing questions if you notice:
- Nausea and vomiting
- Restlessness or sleep deprived
The problem almost always gets worse without any intervention and treatment. Abusing opiates can lead to kidney, liver and heart disease over time. This article on the dramatic increase in the use of Narcan by first responders is an eye-opening reality. So you want to get ahead of the problem before it gets worse. Speak with your child about the dangers of opiates even if you do not believe there is a problem so that he or she is aware of the dangers and your position of drug abuse. In the event your child requires rehab, contact us immediately so that we can help. Call us at: (215) 638-5200